Alert archive / Montana / Flash Flood Watches in 2015
Flash Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jun 1, 2015, 9:34 AM MDT for Flathead County, Montana. It took effect at Jun 1, 2015, 3:00 PM MDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2015, 9:34 AM MDT (15:34 UTC)
- In effect from
- Jun 1, 2015, 3:00 PM MDT
- Expired
- Jun 2, 2015, 7:09 AM MDT
- In force
- 16 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Flathead County, MT
The radar
The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
740 WGUS65 KMSO 011534 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 934 AM MDT MON JUN 1 2015 MTC029-012345- /O.NEW.KMSO.FF.A.0002.150601T2100Z-150602T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 934 AM MDT MON JUN 1 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA... INCLUDING THE FOLLOWING...FLATHEAD COUNTY.... * FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY MORNING * STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH OF RAIN OR MORE IN LESS THAN AN HOUR. SMALL HAIL WILL ALSO ACCOMPANY THESE STORMS. OVERNIGHT...RAIN WILL TRANSITION TO A MORE STEADY MODERATE RAIN AND HEAVY AT TIMES FOR A FEW HOURS. LIGHT RAIN COULD CONTINUE INTO TUESDAY AFTERNOON. RAINFALL TOTALS FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON WILL BE BETWEEN 1 TO 2 INCHES...WITH ISOLATED AREAS POSSIBLY SEEING MORE THAN THAT. * HEAVY DOWNPOURS FROM THE THUNDERSTORMS TODAY COULD POSE AN ISSUE FOR GOING TO THE SUN ROAD. ROCK AND MUDSLIDES WILL BE A POSSIBILITY IF THE ROAD IS CAUGHT UNDER THE STRONGER STORMS. STEEP TERRAIN ELSEWHERE IN THE PARK WILL ALSO BE AT RISK OF SEEING EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
821 WGUS65 KMSO 011536 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 936 AM MDT MON JUN 1 2015 ...FLASH FLOODING IS POSSIBLE LATE THIS AFTERNOON...EVENING AND OVERNIGHT FOR GLACIER NATIONAL PARK... MTC029-012345- /O.CON.KMSO.FF.A.0002.150601T2100Z-150602T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 936 AM MDT MON JUN 1 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING GLACIER NATIONAL PARK AND THE WEST GLACIER REGION.... * FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY MORNING * STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH OF RAIN OR MORE IN LESS THAN AN HOUR. SMALL HAIL WILL ALSO ACCOMPANY THESE STORMS. OVERNIGHT...RAIN WILL TRANSITION TO A MORE STEADY MODERATE RAIN AND HEAVY AT TIMES FOR A FEW HOURS. LIGHT RAIN COULD CONTINUE INTO TUESDAY AFTERNOON. RAINFALL TOTALS FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON WILL BE BETWEEN 1 TO 2 INCHES...WITH ISOLATED AREAS POSSIBLY SEEING MORE THAN THAT. * HEAVY DOWNPOURS FROM THE THUNDERSTORMS TODAY COULD POSE AN ISSUE FOR GOING TO THE SUN ROAD. ROCK AND MUDSLIDES WILL BE A POSSIBILITY IF THE ROAD IS CAUGHT UNDER THE STRONGER STORMS. STEEP TERRAIN ELSEWHERE IN THE PARK WILL ALSO BE AT RISK OF SEEING EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
857 WGUS65 KMSO 020530 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1130 PM MDT MON JUN 1 2015 ...FLASH FLOODING IS POSSIBLE FOR GLACIER NATIONAL PARK... MTC029-021800- /O.CON.KMSO.FF.A.0002.000000T0000Z-150602T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 1130 PM MDT MON JUN 1 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING COUNTY: FLATHEAD.... * THROUGH TUESDAY MORNING * RAIN WILL BECOME MODERATE TO HEAVY AT TIMES THROUGH TUESDAY MORNING. RAINFALL TOTALS WILL BE BETWEEN 1 TO 2 INCHES...WITH ISOLATED AREAS POSSIBLY SEEING MORE THAN THAT. * HEAVY DOWNPOURS COULD POSE AN ISSUE FOR GOING TO THE SUN ROAD IN GLACIER NATIONAL PARK. ROCK AND MUDSLIDES WILL BE A POSSIBILITY IF THE ROAD IS CAUGHT UNDER THE HEAVIEST BANDS OF RAINFALL OR UNDER A POTENT THUNDERSTORM. STEEP TERRAIN ELSEWHERE IN GNP WILL ALSO BE AT RISK OF SEEING EXCESSIVE RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
749 WGUS65 KMSO 021309 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 709 AM MDT TUE JUN 2 2015 MTC029-021415- /O.CAN.KMSO.FF.A.0002.000000T0000Z-150602T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD- 709 AM MDT TUE JUN 2 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR GLACIER NATIONAL PARK AND WEST GLACIER HAS BEEN CANCELLED. UP TO AN INCH OF RAIN FELL YESTERDAY ACROSS THE AREA, AND ADDITIONAL LIGHT TO MODERATE RAIN IS EXPECTED TODAY WITH CONTINUED SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON. HOWEVER, WIDESPREAD HEAVY PRECIPITATION IS NO LONGER EXPECTED. ADDITIONAL RAINS SHOULD BE ABLE TO SOAK INTO THE SOIL, SO EXCESSIVE RUNOFF IS UNLIKELY. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 1, 3:53 AM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 1, 3:53 AM MDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Missoula MT 353 AM MDT MON JUN 1 2015 ...STRONG TO SEVERE THUNDERSTORMS TODAY... ...MAIN THREATS: HEAVY RAINFALL, HAIL, LIGHTNING, & GUSTY WINDS... .DISCUSSION...As a precursor to what is likely going to be an active thunderstorm day for the Northern Rockies, parts of north central Idaho and west central Montana experienced a few rounds of nocturnal convection overnight. These storms produced very heavy rainfall, plenty of lightning, and small hail. This is all just a hint of things to come today, as conditions become increasingly unstable and thunderstorms further develop and intensify. Details concerning today's thunderstorms are as follow: 1) Storm coverage will be widespread through today and overnight as well. Most of central Idaho and western Montana, if not all, will see some form of impact from thunderstorms today. 2) The biggest concern from storms today will be the amount of rainfall they produce in very short periods of time. This will lead to the very real potential for flash flooding and urban flooding. Those who live anywhere near wildfire burn scars will be especially susceptible to flash flooding from thunderstorm rains. For more details, please see the HYDROLOGY discussion below. 3) Hail, gusty winds, and frequent lightning are additional concerns today. Select storms over the weekend produced hail up to one inch in diameter in some places, and that wasn't even from the best storm development that is likely to occur today. This, plus gusty erratic winds, will be a major concern to those with plans to be outdoors, or who have property or belongings that remain unsecured/unprotected outside. 4) Anyone recreating, be it on land or on water, should take heed of the points mentioned above, as conditions could turn dangerous rather quickly. Storms will weaken in intensity but not in coverage tonight into Tuesday, with another chance for heavy rain, lightning, hail and winds possible through the day Tuesday. Wednesday will continue to be unsettled with a round of showers and isolated thunderstorms for many locations, especially during the afternoon/evening hours. Locally heavy rain and dangerous lightning will be the primary concerns. Gradual drying and warming will take place Thursday into Friday but enough residual moisture will remain for isolated to scattered showers/thunderstorms, mainly from southwest Montana westward into north-central Idaho. Over the coming weekend into early next week, forecast models indicate daily showers will occur but differ on the amount of moisture that will be brought up from the south. The amount of available moisture will greatly influence both the coverage and intensity of the rain activity that occurs. && .AVIATION...Terminals should expect an active day of thunderstorms, which may continue overnight into Tuesday. Along with frequent lightning, bouts of heavy rainfall, gusty and erratic winds, and hail are all possible, if not likely, with storms that develop today. The timeframe of biggest concern for all terminals will be between the hours of 01/2000Z and 02/0300Z for the above- mentioned impacts. More convection and disruptions from associated impacts is expected Tuesday. && .HYDROLOGY...The biggest concern today with thunderstorms affecting the Northern Rockies will be the very real potential for flash flooding and urban flooding. We expect thunderstorms to produce torrential downpours in very brief periods of time, leading to the threat for flash flooding. Amounts of 0.30 to 0.50 inches in as little as 30 minutes is not out of the question. IMPACTS: Rock slides and/or washouts over roadways are possible. Those living near wildfire burn scar areas should prepare for impacts from heavy rainfall in the form of mud and debris flows. For urban areas, poor drainage will only exacerbate the amount of rain that thunderstorms produce, causing localized flood concerns. Have a plan in place to help alleviate any flash flood/urban flood issues that could arise throughout the day today. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:06 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| May 31, 6:45 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| May 31, 7:23 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| May 31, 7:54 PM MDT | Special Weather Statement | MSO | Powell | 21 min |
| Jun 1, 9:09 AM MDT | Flash Flood Watch | MSO | Flathead, Lake, Lincoln, Sanders | 22 min |
| Jun 1, 2:12 PM MDT | Special Weather Statement | MSO | 48 min | |
| Jun 1, 3:00 PM MDT | Special Weather Statement | MSO | Missoula | 45 min |
| Jun 1, 3:11 PM MDT | Special Weather Statement | MSO | Sanders | 34 min |
| Jun 1, 3:27 PM MDT | Special Weather Statement | MSO | Lake | 33 min |
| Jun 1, 3:41 PM MDT | Areal Flood Advisory | MSO | Sanders | 64 min |
| Jun 1, 4:56 PM MDT | Special Weather Statement | MSO | Lake | 64 min |
Nearby
Flash Flood Watches in Montana, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.